Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Coprimeness among irreducible character
degrees of finite solvable groups


Author: Diane Benjamin
Journal: Proc. Amer. Math. Soc. 125 (1997), 2831-2837
MSC (1991): Primary 20C15
MathSciNet review: 1443370
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a finite solvable group $G$, we say that $G$ has property $P_{k}$ if every set of $k$ distinct irreducible character degrees of $G$ is (setwise) relatively prime. Let $k(G)$ be the smallest positive integer such that $G$ satisfies property $P_{k}$. We derive a bound, which is quadratic in $k(G)$, for the total number of irreducible character degrees of $G$. Three exceptional cases occur; examples are constructed which verify the sharpness of the bound in each of these special cases.


References [Enhancements On Off] (What's this?)

  • 1. I. Martin Isaacs, Character theory of finite groups, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1976. Pure and Applied Mathematics, No. 69. MR 0460423 (57 #417)
  • 2. B. Huppert, Endliche Gruppen. I, Die Grundlehren der Mathematischen Wissenschaften, Band 134, Springer-Verlag, Berlin-New York, 1967 (German). MR 0224703 (37 #302)
  • 3. I. M. Isaacs and D. S. Passman, A characterization of groups in terms of the degrees of their characters. II, Pacific J. Math. 24 (1968), 467–510. MR 0241524 (39 #2864)
  • 4. Bertram Huppert, Research in representation theory at Mainz (1984–1990), Representation theory of finite groups and finite-dimensional algebras (Bielefeld, 1991) Progr. Math., vol. 95, Birkhäuser, Basel, 1991, pp. 17–36. MR 1112156 (92c:20011)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20C15

Retrieve articles in all journals with MSC (1991): 20C15


Additional Information

Diane Benjamin
Affiliation: Department of Mathematics, University of Wisconsin–Platteville, Platteville, Wisconsin 53818
Email: benjamin@uwplatt.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-97-04269-X
PII: S 0002-9939(97)04269-X
Received by editor(s): April 4, 1996
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1997 American Mathematical Society